Kansas, 2005

Winter Weather in Kansas, December 17 to 18, 2005

December 17 to 18, 2005 · NWS TOP · 14 events in 14 counties and zones

Snowfall reached two to six inches. There were a number of accidents and a couple of indirect injuries.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Snowfall reached two to six inches. There were a number of accidents and a couple of indirect injuries. There was also an indirect auto fatality in Jefferson County due to the slick roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 17, 4:25 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 17, 4:25 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CST SAT DEC 17 2005

.DISCUSSION...

ACCUMULATING SNOW FOR SATURDAY AND SATURDAY NIGHT IS THE MAIN
FORECAST CONCERNS IN THE SHORT TERM...WHILE TEMPERATURES WITH SNOW
ON THE GROUND WILL BE THE MAIN LONG TERM CONCERN.

A DEEP UPPER LOW WAS LOCATED ACROSS THE NORTHERN GREAT LAKES THIS
MORNING. WHILE A SHORTER WAVE-LENGTH 5H TROUGH EXTENDED FROM EASTERN
CO SOUTHWARD ACROSS EASTERN NM. THE 5H TROUGH OVER EASTERN CO/NM
WILL LIFT EAST-NORTHEAST ACROSS KS AND OK TODAY. AN 850MB TROUGH HAS
DEVELOPED AHEAD OF THE 5H TROUGH AND EXTENDED FROM WEST TX NORTHEAST
INTO WEST CENTRAL KS THIS MORNING. SOUTHERLY WINDS OF 25 TO 35 KTS
AT 850MB WAS TRANSPORTING MOISTURE NORTH ACROSS CENTRAL AND EASTERN
KS. THE MOIST PARCELS WERE BEING LIFTED OVER A SURFACE COLD AIRMASS
ACROSS CENTRAL AND EASTERN KS. THE ISENTROPIC LIFT WAS CAUSING SNOW
TO DEVELOP ACROSS CENTRAL AND EAST CENTRAL KS THIS MORNING. THE SNOW
FIELD WAS MOVING EAST-NORTHEAST ACROSS THE WESTERN AND SOUTHWEST
COUNTIES OF THE CWA.  RUSSELL...KS HAS REPORTED AROUND 2 INCHES OF
SNOW BETWEEN 100 AND 300 AM THIS MORNING. AS THE 5H TROUGH OVER
EASTERN CO/NM LIFTS EAST NORTHEAST ACROSS KS TODAY THE SNOW WILL
MOVE AND DEVELOP EAST ACROSS THE REMAINDER OF THE CWA THROUGH THE
MORNING HOURS. THE 00Z ETA SHOWED MORE POTENTIAL FOR CONDITIONAL
SYMMETRIC INSTABILITY DEVELOPING ACROSS THE CWA THIS AFTERNOON AND
EVENING... WHICH WOULD CAUSE GREATER VERTICAL MOTION BETWEEN THE
800-600 MB LEVELS LEADING TO SOME HEAVIER SNOW BANDS DEVELOPING
ALONG AND SOUTH OF I-70. THE 5H TROUGH AXIS SHOULD MOVE EAST OF THE
AREA LATE TONIGHT CAUSING THE 850MB WINDS TO VEER AROUND TO THE
NORTHWEST AND NORTH. THIS WILL SHIFT THE BETTER LOW-LEVEL MOISTURE
SOUTHEAST INTO MO AND AR AFTER 12Z SUNDAY. HOWEVER...A SECOND 5H
TROUGH ROTATING SOUTHEAST ACROSS THE NORTHERN AND CENTRAL
PLAINS...AROUND THE DEEP UPPER LOW ACROSS THE NORTHERN GREAT LAKES
STATES...WILL MOVE SOUTHEAST ACROSS NE ON SUNDAY AND MAY PROVIDE
ENOUGH LIFT TO KEEP PERIODS OF LIGHT SNOW OR FLURRIES INTO THE
AFTERNOON HOURS OF SUNDAY. ATTM...ANY ACCUMULATIONS OF SNOW ON
SUNDAY SHOULD REMAIN BELOW ONE INCH. STRONG LOW-LEVEL CAA ON THE
BACK SIDE OF THE 5H TROUGH OVER THE CENTRAL PLAINS WILL CAUSE A
1040MB SFC RIDGE TO BUILD SOUTH ACROSS KS SUNDAY AFTERNOON.
AFTERNOON HIGHS ON SUNDAY MAY STRUGGLE TO MAKE IT INTO THE LOWER 20S
ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE CWA...WITH HIGHS ONLY
IN THE UPPER TEENS ACROSS THE NORTHWEST COUNTIES. THE CENTER OF THE
COLD SURFACE RIDGE WILL MOVE SOUTHEAST OF THE CWA ON MONDAY. HIGH
TEMPERATURES MONDAY WILL ONLY REACH THE MID TO UPPER 20S.

THE LONGER RANGE MODELS SHOW THE LONGER WAVE-LENGTH 5H TROUGH OVER
THE EAST CENTRAL CONUS SLOWLY MOVING EAST BY THE MIDDLE OF NEXT
WEEK. A 5H RIDGE OVER THE WESTERN CONUS WILL MOVE EAST TO THE
CONTINENTAL DIVIDE BY LATE NEXT WEEK. THIS WILL CAUSE HIGH
TEMPERATURES TO SLOWLY WARM THROUGH THE 30S INTO THE LOWER TO MID
40S BY THE MIDDLE AND END OF NEXT WEEK. THE WARNING TREND WILL
DEPEND ON HOW MUCH SNOW COVER THE CWA WILL RECIEVE DURING THE NEXT
24 HOURS AND HOW FAST THE SNOW WILL MELT THROUGH NEXT WEEK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...SNOW ADVISORY UNTIL 3AM SUNDAY
GENERALLY WEST OF A WASHINGTON TO COUNCIL GROVE LINE...AND UNTIL 6AM
SUNDAY FOR POINTS EAST OF THIS LINE.

&&
Hazardous weather outlook, Dec 17, 4:35 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
435 AM CST SAT DEC 17 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-181045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
435 AM CST SAT DEC 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT AREAWIDE FOR TODAY AND TONIGHT.
ACCUMULATING SNOW IS EXPECTED TODAY AND TONIGHT ACROSS THE ENTIRE
AREA. STORM TOTAL SNOWFALL ACCUMULATIONS WILL RANGE FROM AROUND 3
INCHES NEAR THE NEBRASKA BORDER...TO 4 TO 6 INCHES SOUTH OF
INTERSTATE 70. ISOLATED AMOUNTS OF UP TO 7 INCHES COULD FALL IN
THE ABILENE AND COUNCIL GROVE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TOTAL AMOUNT OF SNOW RECEIVED
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Dec 17, 5:41 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
541 AM CST SAT DEC 17 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-171345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
541 AM CST SAT DEC 17 2005

THE FOLLOWING ARE SELECTED SNOW REPORTS RECEIVED THROUGH 530 AM FROM
PORTIONS OF EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS...

CLAY COUNTY...     2 INCHES IN CLAY CENTER.
DICKINSON COUNTY...1 IN INCH IN ABILENE.
GEARY COUNTY...    1 INCH IN JUNCTION CITY.
LYON COUNTY...     1 INCH IN EMPORIA.
MORRIS COUNTY...   1.5 INCHES IN COUNCIL GROVE.
OTTAWA COUNTY...   2 TO 2.5 INCHES IN MINNEAPOLIS.
RILEY COUNTY...    1 INCH IN MANHATTAN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Anderson

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Weather, Brown

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Weather, Coffey

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Weather, Douglas

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Weather, Nemaha

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Nemaha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Weather, Osage

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Osage forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Weather, Pottawatomie

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Pottawatomie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Weather, Shawnee

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Shawnee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Weather, Wabaunsee

When
December 17, 6:00 AM CST to December 18, 6:00 AM CST
Where
Wabaunsee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5482549, 5482550, 5482551, 5482552, 5482553, 5482554, 5482555, 5482556, 5482557, 5482558, 5482559, 5482560, 5482561, 5482639.